Aa
A
A
A
Close
Addiction: Substance Abuse Community
32.1k Members
Avatar universal

Buprenorhine Withdrawal

I'm a 66 year old male. About 4 years ago My pain doctor started me on oxy (smallest doses 3 times daily). I did not think they were helping me much so we switched to ms contin after 2 years.  Once again after 2 years I did not think they were not doing much good and wanted to get off.  Suboxone to the rescue.  It was easy to get off the ms contin. I started with 3 8mgs per day about a year back.  Two months later I realized that 2 a day worked just fine. Also, somewhere along the way (insurance I think) I started getting Buprenorphine (no naloxone). Another 2 months I went to one per day with no problems.  I started using two to three mg per day for about the past 2 months with no ill feelings.  I tried to jump off but after 2 or 3 days I could tell it would not go well for me. For about a month I started scraping about a piece not much larger than a pin head and after awhile I just started almost scraping a very small amount (estimate .1 or .2 mg). I jumped off about one week ago.  On the third day I panicked and bit a small section of old ms contin I had from years ago. That helped a bit.  Three days later I think withdrawal has peeked (I hope). I have lots of anxiety in my stomach along with mild diarrhea. Also my pulse rate stays very high and then I have a hard time sleeping.  I haven't had the RLS or aches and pains or nausea. Since I'm 66 years old I was worried about my heart so I went to Emergency room on day 6. They did EKG and said every thing was normal. They IV'd me with saline and something to calm me down. They gave me script for Ativan for a few days. It seems to work a bit but my stomach still feels bloated and the anxiety and heart rate (although better).still exists. I also got script for ambien that my doctor said not to use for more than a week.  It does allow me to sleep for about 4 hours.  If I wake up to use the restroom or my dogs wake me up I can't go back to sleep. The hardest thing about this is not knowing when and if there is an end in sight - now day 7 I don't want to give after going this long.  Any advise or ideas would be appreciated.  Thanks so much.
5 Responses
Avatar universal
I have no experience with the suboxone (buprenorphine), but I was on Norco 10/325 6-10 a day for the better part of 10 years. It took me a total of two weeks (about 12-14 days) to feel completely back to myself. Sleep is very hard. I also used Ambien for a couple weeks and found that it helped a great deal. Also taking a hot bath a half hour before bedtime followed by an Ambien worked great. Then I only started needing half of the Ambien and then I didn't need it at all. Believe me, although it doesn't feel like it right now, there is definitely light at the end of the tunnel!!! Don't give up! It is way worth it to be pill free. The clarity you will have alone will be worth it. My pulse raced as well and I have hydroxyzine for anxiety, which is a non-addictive medication. It is like Benedryl so it also makes me sleepy at night. I had high blood pressure for a couple weeks, and I still had it at my doc appointment last month. I took Ativan for years also, so be very careful with that drug, as it seems to be more addictive than anything you have mentioned taking. Oh, I am now 77 days clean, and I never ever thought I would go this far. If your blood pressure continues to be high, I'm sure your doctor will be willing to give you something to help lower it, which will also make you feel more relaxed. It scares the crap out of me when my heart races, and I have an anxiety disorder so my mind makes it worse than it really is. You are doing a great job already...keep it up!! Post with updates. This forum is very very helpful...it got me through the worst. Everyone here is very supportive. I'm sure someone with suboxone experience will be along to reply also.

P.S. Sleepy time tea and melatonin also help a great deal for relaxation and sleep at night time. God be with you!!
317787 tn?1473358451
Hi, I did a search using the magnifying glass icon above to search for suboxone withdrawal.  There are about 160 posts. I hope you can find some help.

http://www.medhelp.org/forums/search/77?utf8=%E2%9C%93&query=subxone+withdrawal
317787 tn?1473358451
Hi I only know what I have gleaned from others on here however I will search for information.  From what I have seen on here is that it takes a different amount for each person.  30 days sounds about right.  Some people keep tapering down to minuscule amounts, like shavings.
317787 tn?1473358451
I found this description from one person from 2009, I hope it helps


I was on suboxone for 2 years, and today have been off of it for 51 days!

I'll try to answer your questions the best I can.

1) Suboxone withdrawal as you know takes 2-3 days to really kick in.  For me, my symptoms peaked at 7 days, and lasted steadily another week. So that puts me at 14 days in.  It took a good 30 days before I was really beginning to feel "Better" and it continues to get better and better from that point on.  I must say though, my wd's werent pleasant, but totally manageable.  I was able to continue doing everything I normally do day to day. Sure I was exhausted, but you can get through it. The worst is the RLS and the sleeplessness.  In all fairness though I did not taper, and came off at 3mgs. Much higher than most do.

2)If you take suboxone after you have wd'd from it, it wont make your wd's last any longer than the last time. You will just possibly start from square one again.  Your tolerance will be down, so a much much lower dose may hold you.  If you are talking about just taking it one day... all it will do is going to give you a reprieve from what you are feeling with the wd's. Once it wears off, you are going to pick up where you left off again. Its really not worth it for the few hours of relief you are going to get.

3) Benzodiazepines will not make the wd process any longer. To be honest, they didnt have much effect on me at all.  I took 2 prescribed xanax during my wd for the anxiety at night, and it did zip. Not worth it in IMHO.

Try and keep a good focused mind during your sub detox.  Attitude is everything. One of the worst things that we can do is focus on the withdrawals.  We need to look past those withdrawals and stay focused on the end result. That is what gets us to where we need to be.  Picture yourself standing on a beach, and the sun is setting over the water on the horizon....  The beach can be littered with trash and dead animals.... but if you look past all that and focus on the horizon all you see is the sun.  Weird analogy, but you get my drift.
Avatar universal
Hi there, it took me 46 days to feel better from suboxone. Day 42 it just started easing up. I jumped off 2mg. But my friend was better in 26 days. He jumped off 1mg. I took gabapentin I probably spelled that wrong. I also took ultrams. If you can find ultrams that works the best. Takes all the wd's away. This storm is gonna blow over soon. Look past u r flesh , that's all one word then add at yahoo if you have need to talk to someone. Your not alone. I'm here for you
Have an Answer?
Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.